Thyroiditis after COVID-19 mRNA vaccines

Subacute thyroiditis (SAT) is a thyroid inflammatory disease associated with viral infections. Its pathogenesis is still unclear.  Several SAT cases associated with SARS-CoV-2 infection as well as COVID-19 vaccination have been reported. 

A case of a 52-year-old female with SAT after the third dose of COVID-19 mRNA vaccine BNT162b2 (Pfizer-BioNTech) was documented with laboratory tests and ultrasound examination. She needed therapy during the acute phase and subsequently thyroxine supplementation.


A 34-year-old male physician was admitted to the endocrinology outpatient clinic on the 20th day after the first dose of mRNA-1273 vaccination. He reported fatigue, headache, weakness in the lower extremities, sweating, and weight loss, which started 5 days after the first dose of the vaccine; the first symptom was a lump sensation when swallowing. The course of the vaccination and his symptoms are shown in the Figure. As the patient was a physician, he assumed that his symptoms - such as neck lymphadenopathy - were the common side effects of vaccination, as it was reported for mRNA-1273. As symptoms worsened, he visited the infectious disease outpatient clinic on the 10th day after vaccination. At that time, his physical examination was unremarkable. The serum polymerase chain reaction assay, electrocardiography, chest radiography, and laboratory tests showed no evidence of COVID-19 or other known side effects of COVID-19 vaccination, such as myocarditis He was advised to rest, and nonsteroidal anti-inflammatory drugs were prescribed, but the symptoms persisted.


READ MORE

REFERENCES

Jhon M, Lee SH, Oh TH, Kang HC. Subacute thyroiditis after receiving the mRNA COVID-19 vaccine (Moderna): the first case report and literature review in Korea. Journal of Korean medical science. 2022 Feb 14;37(6).

Choi YS. Two Cases of Subacute Thyroiditis Following COVID-19 Vaccination. Clinical Ultrasound. 2022 May 31;7(1):32-6.

Frangos S, Haralambous H, Michael K, Economides PA. Subacute thyroiditis after the third dose of the COVID-19 mRNA vaccine. Case report. Hell J Nucl Med. 2022 Aug 3:s002449912481. doi: 10.1967/s002449912481. Epub ahead of print. PMID: 35913868

Kurtulmus N, Kayikci K. Subacute Thyroiditis Following SARS-CoV-2 Vaccines: Six Cases Report and Review of the Literature. Hormone and Metabolic Research. 2022 Mar 22. doi: 10.1055/a-1804-9561 

Comments

Popular posts from this blog

Study linking excess deaths and SARS-CoV2 vaccinations in Scotland

Octuple-COVID-19-vaccinated politician dies from COVID-19 at 75

Breakthrough long COVID in a patient with rheumatoid arthritis